A rare case of Levofloxacin-related Iliopsoas and Achilles tendon rupture

Prabhjot Singh Bedi1, Kiran Kuriakose2, Jay Kim1

  • 1Department of Medicine UPMC East Monroeville PA USA.

Clinical Case Reports
|June 17, 2021
PubMed

Insights

Levofloxacin, a fluoroquinolone antibiotic, can cause Achilles tendon rupture. This case report details a patient experiencing complete iliopsoas and Achilles tendon rupture, plus partial semimembranosus tendon rupture, due to Levofloxacin.

Area of Science:

  • Pharmacology
  • Orthopedic Surgery
  • Musculoskeletal Medicine

Background:

  • Fluoroquinolones are known to cause Achilles tendon rupture.
  • Tendon pathologies are a recognized adverse effect of fluoroquinolone use.

Purpose of the Study:

  • To report a rare case of multiple tendon ruptures associated with Levofloxacin.
  • To highlight the potential for severe musculoskeletal adverse effects from fluoroquinolones.

Main Methods:

  • Case report.
  • Review of patient's medical history and medication.

Main Results:

  • The patient experienced complete iliopsoas and Achilles tendon rupture.
  • The patient also sustained a partial semimembranosus tendon rupture.
  • These ruptures were secondary to Levofloxacin administration.

Conclusions:

  • Levofloxacin can lead to severe, multiple tendon ruptures.
  • Clinicians should be vigilant for musculoskeletal adverse events when prescribing fluoroquinolones.
  • Further investigation into the mechanism of fluoroquinolone-induced tendon damage is warranted.